MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC KYPHON XPEDE BONE CEMENT; CEMENT, BONE, VERTEBROPLASTY

MEDTRONIC SOFAMOR DANEK USA, INC KYPHON XPEDE BONE CEMENT; CEMENT, BONE, VERTEBROPLASTY
Catalog Number CX01A
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Extravasation (1842)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Outcomes attributed to adverse event: cement extravasation.Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that on (b)(6) 2017, the patient underwent kyphoplasty procedure at l5-s1.The procedure consisted of injecting bone cement into the l5 vertebrae on the left side.Reportedly, approximately 17 cm of excess bone cement extruded into the patient's inferior vena cava just after the injection.A subsequent ct scan confirmed that the patient had a linear density measuring approximately 17 cm within his inferior vena cava beginning at the level of the t12 vertebral body and extending inferiorly to the left common iliac vein.Upon received information and belief, the cement retained within patient's vena cava was inoperable.Allegedly, the retained cement could fracture at any time, resulting in perforation of internal structures and another vital organ(s), potentially causing significant injury or death.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The implant date was on or around (b)(6) 2017.

Brand Name
KYPHON XPEDE BONE CEMENT
Common Device Name
CEMENT, BONE, VERTEBROPLASTY
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key9895034
Report Number1030489-2020-00395
Device Sequence Number701425
Product Code NDN
UDI-Device Identifier00643169097803
UDI-Public00643169097803
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K163032
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCX01A
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/11/2020
Supplement Date Received by Manufacturer03/11/2020
Initial Report FDA Received Date03/29/2020
Supplement Report FDA Received Date03/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other;
Patient Age50 YR